Can I have sex when I've got a yeast infection?
Heather Corinna replies:I take oral contraception, no biggie there. I was recently put on amoxicillin by my doctor for a sinus infection. I think I developed a yeast infection as a result. I had one before way back when, so I knew what the symptoms were. At any rate, I bought one of those over the counter 3-day cure kits. However, I forgot that the goo was supposed to be inserted at night and I instead put it in during the day (triggered mostly by the fact that I started using the kit as soon as I got it home and repeated the dose at the same time each day). It's three days later and it still itches a bit down there. Did I totally botch the goo? Should I try again? Additionally, my fiance comes home from six months of overseas military duty on Friday. I'd like to be able to sleep with him then (hence why I'm trying to get this all cleared up), but we use condoms as one method of birth control and I've heard that these over the counter yeast infection cures decrease their effectiveness and cause them to break. What can I do?
I'm afraid you're not going to like my answer very much.
Really? You don't want to be having intercourse -- or even outercourse, if it isn't comfortable and protected -- when you're not fully over a yeast infection (as your treatment will mention in the instructions).
For starters, yeast infections seriously irritate genital tissue -- as you know -- making it even more delicate than usual, and having intercourse is only going to make those feelings of rawness and itchiness worse, open you up to additional genital infection risks, and make it take even longer for you to heal. (Not to mention that it can feel pretty ooky to be having sex with someone with cottage cheesy discharge all over the place.)
Having intercourse can also interfere with your treatment working. By all means, condoms reduce those risks for you and your partner, but they do not remove them, especially with skin-to-skin transmitted infections. To boot, while technically, we can't exactly transmit a yeast infection from one partner to another, having sex with partners with one does appear to incline the other partner to develop one, and men can contract yeast infections, too, though it's less common.
And yes: some yeast infection treatments can weaken the latex of condoms.
But ultimately, putting health and pregnancy risks aside, there is just no reason to be having sex when it is so likely to feel so unpleasant for you. Ideally, you'll want to wait until you're done with your treatment, until all your symptoms have clearly passed, and until you find that vaginal contact feels okay. If, in the interim, you and your guy want to engage in some outercourse -- like manual sex focusing on your clitoris and external genitals -- in the meantime and that feels good to you, that's an alternative. Obviously, so are other forms of physical intimacy, like snuggling, mutual masturbation, massage, etc.
Using the suppositories during the day should not have totally botched your treatment, but the nighttime-use ampules are generally designed for use when lying down, so if you're out and about with them all day, your movement can result in your vagina basically getting less of the treatment than you would lying down. But you don't want to try again: that's a lot to put your genitals through, so I'd advise just seeing this treatment out, then giving it a couple of days -- again, sans intercourse -- and seeing how things are. If it still looks like you have some yuckies brewing, I'd suggest calling your sexual healthcare provider.
FYI? Next time you get given a round of antibiotics, one great way to help prevent winding up with a yeast infection because of them -- which is tremendously common -- is by either taking an acidophilus/pro-biotic supplement (the good ones will be in a cooler in your local co-op or natural foods store: they need to be kept cool to keep the cultures live) or just eating a serving or two of yogurt (soy or dairy, up to you) that states it has live culture in it throughout your course of antibiotics.